What are opioids?
Opioids, sometimes called narcotics, are a type of drug. They include strong prescription pain relievers, such as oxycodone, hydrocodone, fentanyl, and tramadol. The illegal drug heroin is also an opioid.
A health care provider may give you a prescription opioid to reduce pain after you have had a major injury or surgery. You may get them if you have severe pain from health conditions like cancer. Some health care providers prescribe them for chronic pain.
Prescription opioids used for pain relief are generally safe when taken for a short time and as prescribed by your health care provider. However, people who take opioids are at risk for opioid dependence and addiction, as well as an overdose. These risks increase when opioids are misused. Misuse means you are not taking the medicines according to your provider's instructions, you are using them to get high, or you are taking someone else's opioids.
What is an opioid overdose?
Opioids affect the part of the brain that regulates breathing. When people take high doses of opioids, it can lead to an overdose, with the slowing or stopping of breathing and sometimes death.
What causes an opioid overdose?
An opioid overdose can happen for a variety of reasons, including if you
There is also a risk of overdose if you are getting medication-assisted treatment (MAT). MAT is a treatment for opioid use disorder and addiction. Many of the medicines used for MAT are controlled substances that can be misused.
Who is at risk for an opioid overdose?
Anyone who takes an opioid can be at risk of an overdose, but you are at higher risk if you
What are the signs of an opioid overdose?
The signs of an opioid overdose include
What should I do if I think that someone is having an opioid overdose?
If you think someone is having an opioid overdose,
Can an opioid overdose be prevented?
There are steps you can take to help prevent an overdose:
If you take an opioid, it is also important to teach your family and friends how to respond to an overdose. If you are at high risk for an overdose, ask your health care provider about whether you need a prescription for naloxone.
Source: U.S National Library of Medicine (MedlinePlus)